There has been a lot of concern recently about the safety of prescribing antidepressant medications to children. In most cases, the medications are safe and effective for the treatment of depression, however it is important to keep in mind that depression is sometimes accompanied by thoughts of suicide, and in some children, antidepressants increase the likelihood of suicidal ideation.
Parents can help keep their children safe and ensure that they are being treated properly if they are informed about what medications are supposed to accomplish, and what they are not supposed to do. Contact your child’s prescribing physician right away if your child exhibits any of the following signs for the first time, if the signs seem to be getting worse, or if they are worrying you, your child, or your child’s teachers:
- thoughts about suicide or dying
- suicidal attempts
- new or worse depression
- new or worse anxiety
- feeling very agitated or restless
- panic attacks
- difficulty sleeping (insomnia)
- new or worse irritability
- acting aggressive, being angry, or violent
- acting on dangerous impulses
- an extreme increase in activity and talking
Never let your child stop taking their medication without first talking to your child’s doctor. Stopping antidepressants suddenly can cause additional problems.
For some children, the risk of suicide is higher if they have:
- Bipolar illness (formerly called Manic-Depressive Disorder)
- a family history of bipolar illness
- a family history of suicide or suicidal attempts
Your child’s prescribing physician should be made aware if any of the above exists.
source: US Food & Drug Administration
Dr. Gnap is a family practice physician and behavioral medicine specialist in suburban Chicago. Dr. Gnap developed the Inner Control™ Program in 1970 and has worked with thousands of people to improve and correct medical, emotional, behavioral and learning problems including performance. He started the Inner Control program because so many patients asked, “what more can be done along with traditional treatment methods?”